Thunderstorm Wind, Clay
- When
- August 20, 9:20 PM CST to 9:25 PM CST
- Where
- Clay County, Flora
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.670, -88.480
Two trees were blown down in Flora.
A weak upper-level disturbance interacting with a very warm and moist airmass triggered isolated severe thunderstorms across south-central Illinois during the evening of August 20th. One cell produced wind damage and heavy rainfall across Clay County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak upper-level disturbance interacting with a very warm and moist airmass triggered isolated severe thunderstorms across south-central Illinois during the evening of August 20th. One cell produced wind damage and heavy rainfall across Clay County. An observer in Xenia in far southwest Clay County measured 4.50 inches of rain, which lead to the flooding of Old Highway 50 west of Flora.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 20, 7:41 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 841 PM CDT Wed Aug 20 2014 .UPDATE... ISSUED AT 835 PM CDT WED AUG 20 2014 Latest surface analysis indicating the warm front has shifted into northern Illinois early this evening. Local objective meso-analysis depicting the highest Mixed Layer Capes over extreme western Illinois with readings around 2500 J/KG along the Mississippi River with very little convective inhibition, while further east, a much more stable air mass was in place thanks in large part to the clusters of storms that tracked southeast across parts of central Illinois during the morning and into the early afternoon hours. Small cluster of storms that tracked northeast from central Missouri late this afternoon to near St. Louis over the past hour, was showing a slow weakening trend over the past hour. but we will need to watch our far southwest counties to see if any of that activity has enough staying power to make it this far northeast. Main forecast concern overnight will be with the threat for more elevated storms to fire just after midnight. With the front a bit further north than expected, convection will fire further north than last night and then track southeast into parts of north central Illinois, with the better chances tonight across the north with progressively lower POPs as you head south. Both the RAP and HRRR models have been very consistent in indicating the better coverage of showers and storms will be across our northern counties, closer to the warm frontal bounday. && .SHORT TERM...(This evening through Thursday) ISSUED AT 255 PM CDT WED AUG 20 2014 Upper ridge continues to build over the southern CONUS, providing hot/dry weather as far north as much of Missouri into western Kentucky. Meanwhile further north, central Illinois remains on the unsettled periphery of the ridge, with several weak impulses noted within the flow. One wave brought widespread showers/thunder to the area today, while a second wave further upstream over South Dakota/Nebraska will bring another round of convection late tonight into Thursday morning. Models remain in poor agreement concerning the exact placement/timing of the overnight storms: however, based on expected orientation of the LLJ and a stationary frontal boundary draped across north-central Illinois, think the main focus for precip will be across northern Illinois. 12z NAM is the most aggressive in developing precip southward across much of central Illinois, while the higher-resolution Rapid Refresh keeps the area mostly dry overnight. Have decided upon a compromise between the two solutions, with highest PoPs along and north of I-74 after midnight through Thursday morning. Further south, will only carry slight chance PoPs. As upper heights rise and the front shifts further northward, rain chances will decrease from south to north by Thursday afternoon. Given southerly flow and increasing amounts of sunshine, high temps on Thursday will reach the upper 80s and lower 90s. && .LONG TERM...(Thursday night through Wednesday night) ISSUED AT 255 PM CDT WED AUG 20 2014 The oppressive heat and humidity will be the main weather story for IL through early next work week, as central and southeast IL experiences the longest heat wave of the summer. Upper level ridge to build over IL late this week with 500 mb heights rising to around or above 591 dm late this week and continue through at least early next work week. 12Z models have trended longer with keeping subtropical ridge in place near IL into next work week, which would keep the heat wave around longer. Currently we are forecasting highs of 89-95F from Friday through Tuesday and combined with dewpoints peaking in the low to mid 70s. This to give afternoon heat indices of 98-106F from Friday afternoon through Sunday afternoon and lingering south of I-72 Monday and Tuesday. A special weather statement (SPS) product was issued to address this heat wave. Heat advisory criteria is heat indices of 105F or higher or they also can be issued for heat indices of 100-105F for four or more consecutive days. This may be reached in southern counties. Heat headlines have already been posted to counties just to our south and sw through this weekend. As for convection chances, looks like isolated convection will be possible at times during the next week in the tropical airmass especially northern and ne areas. Increased convection chances ne counties especially from I-74 northeast Thursday night to chance category with another short wave ridging se overtop of upper level ridge across ne IL into IN. Best chances of showers and thunderstorms then shifts ne of central IL this weekend as upper level ridge strengthens over central/se IL and atmosphere becomes more capped. Have chance of showers and thunderstorms into areas nw of IL river later Monday night and north of Lincoln Tue and Tue night, then chance pops across area Wed and Wed night. This due to a frontal boundary slowly pressing se into nw IL Tue and central IL Wed. This to gradually cool temps down by next Wed and Thu and diminish the oppressive heat wave. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) ISSUED AT 600 PM CDT WED AUG 20 2014 Two concerns this forecast period which include TSRA chances and coverage later this evening, and fog development after midnight. Warm front currently analyzed north of all our TAF sites late this afternoon with a slow track north expected overnight. Radar and surface observations indicating some light shower activity occurring north of Lincoln, tracking to the east at 35 mph so may have to include some light showers in the CMI TAF for the first hour or so. Convection expected to be more widespread along and to the north of the warm front, so will continue to carry VCTS across our PIA, BMI and CMI sites for the potential for convection to affect areas along and mainly north of I74 after 05z. With the abundant low level moisture in place from the rainfall of today, expect some fog to form after midnight as well so will include some MVFR vsbys for that potential at all of our sites late tonight thru 12z Thu. Surface winds will be light southerly tonight at 4 to 9 kts, and southwest at 10 to 15 kts on Thursday. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...SMITH SHORT TERM...BARNES LONG TERM...07 AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 316 PM CDT WED AUG 20 2014 ILZ027>031-037-038-043>046-055-057-211100- CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT- STARK-TAZEWELL-VERMILION-WOODFORD- 316 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AN ADVANCING WARM FRONT ACROSS NORTH-CENTRAL ILLINOIS LATE TONIGHT. WHILE SEVERE WEATHER IS NOT ANTICIPATED...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL LINGER INTO THURSDAY MORNING...BEFORE THE WARM FRONT LIFTS FURTHER NORTH AND TAKES THE BEST CHANCES FOR ADDITIONAL STORMS INTO THE SOUTHERN GREAT LAKES. ONLY ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH OF THE I-74 CORRIDOR THURSDAY NIGHT THROUGH SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED THROUGH THE PERIOD. HOT AND HUMID CONDITIONS WILL DEVELOP BY THE END OF THE WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. ILZ036-040>042-047>054-056-061>063-066>068-071>073-211100- CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM- FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY- 316 PM CDT WED AUG 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND HUMID CONDITIONS WILL DEVELOP BY THE END OF THE WEEK. HIGH TEMPERATURES WILL CLIMB INTO THE LOWER 90S AND PEAK HEAT INDEX VALUES WILL RISE ABOVE THE 100 DEGREE MARK FROM FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
920 PM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN PETERSBURG 40.01N 89.85W
08/20/2014 M1.71 INCH MENARD IL MESONET
RAINFALL FROM EARLIER TODAY...SWOP REPORT.
&&
EJLThe Evansville,IN radar (KVWX), 80 km away, was scanning. The volume nearest the first event began at 03:21 UTC.
3 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Two trees were blown down in Flora.
Numerous trees and tree branches were blown down in Clay City.
Numerous trees and tree branches were blown down in Xenia.
A slow moving thunderstorm in southwest Clay County produced 4.00 to 6.00 of rain in a two period during the late evening of August 20th. Multiple streets in Flora and Xenia were flooded. Nearly all rural roads in southwest Clay County were impassable. Parts of Old Highway 50, west of Flora, were closed for a period of time around Midnight local time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540128, 540129, 540127, 541663.